It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Re: ADD and Tics
Jun 2, 2005
Any of the stimulants can cause tics. More often than not, tics brought on by stimulants will stop when the stimulants are discontinued. Unfortunately, that isn't always true.

My son was diagnosed with Tourettes [I]before [/I] he started on ADD medication. He was given Clonidine to help control them when he got old enough for it to be a major self-esteem issue. It worked well. It also helped with the hyperactivity (although not with concentration). It did cause wicked constipation, though. At some point, we weaned it. Interestingly, his tics have [I]decreased[/I] since beginning stimulants, not [I]increased[/I].
Re: ADD and Tics
Jun 2, 2005
Thank you for your reply. Do you know if the tics will reappear if you are off any stimulant medication for over a year and then go back on? Do they disappear with stimulant medication as children get older? My daughter is 13 now almost 14 and was on and off stimulants from 8 to 12. She did not develop any tics until she was about 11-12 years old. They stopped once we took her off. But she really needs something and we are contemplating putting her back on. Does it matter what kind she takes, ie adderall, ridilan, concerta, long acting, short acting, etc. What about taking a low dosage of stims. Does that help? Are there medications that can be given with the stiumulant to control the tics. My daughter's ticks were not the ordinary kind, like twitching, eye blinking, etc. She rubberd her ear lobes and nose excessevely. Is this still considered a tic?
Re: ADD and Tics
Jun 3, 2005
Hi Kappy, what you describe could very well have been tics.

As far as I know, increased tics have been associated with all of the stimulants. I don't know that one is any worse than any of the others. It makes sense that increased doses would increase the risk, but honestly, I don't know that for a fact.

The Clonidine I described is sometimes given at the same time as a stimulant to control tics. Sometimes it works very well, but not always. Those who are anti-med would scream that it's too many meds and not to give the stimulant in the first place if you are worried about tics. Those of us with SEVERE ADHD kids understand that sometimes it is necessary. You have to weigh the risks/possible benefits for yourself. It is not an easy decision to make and I feel for you.

If you don't mind if I ask - what symptom are you primarily needing to treat with a stimulant? Hyperactivity or Inattention/Concentration?
Re: ADD and Tics
Jun 3, 2005
What is clonidine and what are the side effects? Do you know if it is effective for kids who only have tics while on stimulants?
Re: ADD and Tics
Jun 3, 2005
Kappy, I know that clonidine is used to treat tics in kids both on and off stimulants. It can cause drowsiness (it's sometimes given to ADHD kids as a sleep aid) and, as I said, it caused some rather wicked constipation in my son. The oral form is very short-acting and doses must be repeated during the day. As a result of it's short half-life, kids experience ups and downs in it's effectiveness as well as with sleepiness as a side effect. My son used the patch form which was very effective for him and other than the constipation, had few side effects. It helped reduce his hyperactivity as well as his tics, but did nothing for his concentration. He was not on a stimulant at the time. Some people experience skin irritation with the patch form and can't tolerate it - that was never an issue for my son.





All times are GMT -7. The time now is 09:25 PM.





© 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!